Substance Use

Gabapentin Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

box of gabapentin pills

What You Need to Know About Gabapentin Overdose

Gabapentin (also known as Neurontin) is a sedative, anticonvulsant medicine most often prescribed for medical problems, such as seizures, nerve pain, and restless leg syndrome (RLS). Off-label (but not FDA-approved) indications include mental health issues, fibromyalgia, neuropathy, and generalized anxiety.

When illegally obtained on the streets, gabapentin is known as babies or gabbies. A report found gabapentin is an ingredient used in the “cutting” of heroin. Dealers often use gabapentin to “cut” the heroin, which substantially increases potential abuse, health dangers, gabapentin addiction, and even overdose and death.

While gabapentin was created as a sedative, off-label or otherwise non-FDA approved applications of this drug are prescribed by doctors for such conditions as:

  • Bipolar
  • Neuropathy
  • Diabetic neuropathy
  • ADHD, or attention-deficit/hyperactivity disorder
  • Migraine headaches
  • The “shakes” — the symptoms associated with acute alcohol withdrawal.

These prescribed off-label indications have produced a sense of complacency about gabapentin and other drugs of its type, leading many to think it’s safer and will not result in drug addiction.

If you or someone you know is struggling with misusing or abusing gabapentin, reach out to us online or call Zinnia Healing at (855) 430-9439.

Can You Overdose on Gabapentin?

Gabapentin has well-documented withdrawal effects but overdosing on gabapentin alone is not common. However, there are mild to severe side effects that may affect individuals who take this drug.

Gabapentin is a safe medication when taken as prescribed by a physician. High doses, especially when taken by people without a prescription, can lead to dependence. The withdrawal symptom from gabapentin are not pleasant. You can experience these side effects even when you’ve only taken low doses and haven’t used the drug for an extended period.

What to Do in an Emergency?

If you suspect someone close to you is overdosing on gabapentin, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Gabapentin Overdose?

Once you’ve called 911, paramedics will be sent to the home to treat the person suffering from symptoms of an overdose. If any other medicines were taken with the gabapentin, such as an opiate/opioid, the emergency medical team may attempt to reverse the opioid’s effects with naloxone.

Actual treatments can vary from patient to patient and depend on many factors. Overall, treatments you may witness include:

  • Administering oxygen and keeping the airway open
  • Treatment for any side effects, such as delirium, confusion, or agitation
  • Make sure the patient doesn’t inflict any harm to themselves or others

After an overdose, you or your loved one may recognize the need for ongoing treatment for substance abuse or substance use disorder (SUD). Inpatient and outpatient rehab programs are available, as well as one-on-one therapy or group therapy sessions.

Is a Gabapentin Overdose Dangerous?

Yes. Any medication taken in excess of its prescribed dosage is dangerous. It’s possible for a gabapentin overdose to result in death because, unlike opioids, there isn’t an antidote in the event of an overdose. Gabapentin’s 5- to 7-hour half-life complicates matters further. Gabapentin toxicity and overdose require medical attention.

Most gabapentin overdoses happen because the person mixed gabapentin with another substance.

Signs that someone is experiencing symptoms of gabapentin overdose are:

  • Loss of muscle coordination
  • Droopy eyelids
  • Excitable
  • Vision changes
  • Heavy sedation
  • Slurring speech
  • Trouble breathing
  • Diarrhea
  • Drowsiness

Naloxone works to negate the effects of an opioid, but it doesn’t work that way with gabapentin. A gabapentin overdose often requires kidney dialysis.

How Much Gabapentin Does It Take to Overdose?

The Food and Drug Administration (FDA) reports that side effects are present in patients who took more than 3600 mg of gabapentin. The typical gabapentin dose for adults is 2400 to 3600 mg. Whether the person takes gabapentin as a prescription or buys it on the streets, taking it incorrectly, in exceptionally high doses, or mixing it with additional substances, such as alcohol, increases the likelihood of an overdose. Treatment programs can help with mental and behavioral health after someone has experienced a drug overdose.

What Are the Signs and Symptoms of a Gabapentin Overdose?

Gabapentin depresses nerve activity, so every function in the body slows. This is pronounced when a person takes toxic doses, especially if this drug is mixed with other drugs, such as other CNS depressants or alcohol.

Some of the signs of gabapentin abuse occur leading up to a potential overdose. You might notice the person saying things like:

  • I’m a burden
  • I don’t have any reasons to live
  • I don’t want to be here anymore

These types of statements may be more noticeably strange if you also see behaviors such as:

  • An uptick in substance use
  • Acting carelessly
  • Making phone calls to tell people goodbye
  • Withdrawing from hobbies or other activities that once brought them joy

You’ll likely also notice moodiness, worsening depression, lack of interest, and even rage. All the above lets you know your loved one may be headed toward a gabapentin overdose. Call emergency personnel and your primary healthcare providers if you witness any of the below gabapentin overdose symptoms:

  • Dizzy, can’t stand up
  • Heavily sedated
  • Can’t seem to stay awake
  • Throwing up or feeling that way

A person overdosing may experience:

  • Increased heart rate
  • Double vision
  • Drop in blood pressure
  • Kidney failure
  • Coma

There aren’t usually major complications with a gabapentin overdose — but any overdose poses a danger to your health. Gabapentin affects the kidneys and liver most, so someone who already has liver disease or kidney issues could face life-threatening overdose consequences. People abusing gabapentin should also be monitored for signs that they might attempt suicide.

What Increases the Risks of a Gabapentin Overdose?

Gabapentin on its own must be consumed in incredibly large doses to bring on an overdose. Gabapentin overdose most frequently occurs if a person drinks alcohol with gabapentin or combines gabapentin with other substances. For instance, up to 90% of opioid deaths involve the use of gabapentin.

People abuse gabapentin for certain effects, which can differ from person to person, such as:

  • Euphoria
  • Relaxation
  • Sedation
  • Improved mood
  • Reduced inhibitions
  • Feel more sociable overall

And unfortunately, this isn’t uncommon among individuals who choose depressants. Mixing any depressant medication with another depressant substance amplifies the effects of both substances. People who misuse two or more depressant substances at the same time could have trouble breathing, lose consciousness, and overdose. A medical detox treatment program can help.

Why Does a Gabapentin Overdose Occur?

Gabapentin is a depressant that acts on the central nervous system (CNS), slowing down all functions of the body. It mimics a neurotransmitter (GABA) that slows the brain’s activity. GABA tells brain cells to slow activity. In combination with gabapentin’s similar effects, taking this drug in higher doses enhances this effect.

How to Tell Someone Is on Gabapentin

If you recognize any of these signs, your loved one may be abusing gabapentin:

  • Regarding their initial reason for prescription, they make claims of worsening symptoms
  • Taking gabapentin more often than they’re supposed to
  • Taking gabapentin in higher doses than prescribed

Continued misuse can become compulsive and evolve into addiction or substance use disorder (SUD).

Why Would Someone Take Gabapentin?

The Food and Drug Administration (FDA) approves gabapentin in the treatment of seizures and some nerve pain, such as what people experience after shingles. But many off-label treatments exist, as well, that aren’t approved by the FDA, such as:

  • Some sleep disorders
  • General anxiety
  • Neuropathy
  • Migraines
  • Post-traumatic stress disorder (PTSD)

How to Help Someone With a Gabapentin Use Disorder

If you believe that you or a loved one has an addiction to gabapentin or is otherwise misusing it, Zinnia Healing can help. We offer addiction treatment and supportive care at our inpatient facilities to help you or your loved one stop abusing drugs for good. We also provide group counseling and outpatient services to help curb the cravings for gabapentin. Call our helpline 24/7 at (855) 430-9439 to get started, or send us a message online.